• Users Online: 178
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 8  |  Issue : 1  |  Page : 60-65

Evaluation of corticosteroid use pattern and their adverse effects in patients visiting the dermatology department of a tertiary care teaching hospital in Warangal, India


1 Department of Clinical Pharmacy and Pharm D, Vaagdevi College of Pharmacy, Kakatiya University, Warangal, Telangana, India
2 General Medicine, Kakatiya Medical College (KMC)/Mahatma Gandhi Memorial Hospital, Warangal, Telangana, India

Correspondence Address:
Dr. Eggadi Venkateshwarlu
Department of Clinical Pharmacy and Pharm D, Vaagdevi College of Pharmacy, Kakatiya University, Warangal- 506001, Telangana.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/mgmj.mgmj_91_20

Rights and Permissions

Introduction: Corticosteroids have become a mainstay of pharmacotherapy in dermatology because of their anti-inflammatory and immunosuppressive properties. However, misuse and sudden cessation of these drugs may render a patient to develop numerous adverse effects (AEs). Adverse drug reactions (ADRs) are important causes of mortality in both hospitalized and ambulatory patients. Early detection, evaluation, and monitoring of ADRs are essential to reduce harm to patients. Therefore, to achieve optimum benefit with the least AEs, safe and effective use of these agents is very crucial. Objective: To examine the corticosteroid use pattern, to assess the frequency of misuse and the associated AEs that are encountered in dermatological practice. Materials and Methods: A prospective observational study was conducted in the dermatology department of a tertiary care teaching hospital, Warangal for a period of six months. All patients using at least one corticosteroid either topically or systemically were included in the study. Informed consent was taken from patients. Results: A total of 151 participants were included in the study. Among them, 56% of females developed ADRs compared with males (44%). Among patients using topical corticosteroids (TCs), the most frequently reported ADRs include facial erythema (7.31%), acne (17.07%), and hyperpigmentation of the face (2.43%). The AEs associated with oral corticosteroids include weight gain (19.51%) and taenia corporis (19.5%). Conclusion: Corticosteroids have extreme importance in dermatological practice. However, inappropriate and prolonged users render a patient to develop several AEs. Precise drug regimens and proper patient counseling can help in minimizing and managing the AEs associated with inappropriate use.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed167    
    Printed20    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal